Alert archive / Idaho / Red Flag Warnings in 2023

Red Flag Warning 2, NWS Pocatello, ID

July 25, 202315 counties in Idaho

NWS Pocatello, ID issued this red flag warning at Jul 25, 2023, 2:34 PM MDT for 15 counties in Idaho. It took effect at Jul 26, 2023, 1:00 PM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 25, 2023, 2:34 PM MDT (20:34 UTC)
In effect from
Jul 26, 2023, 1:00 PM MDT
Expired
Jul 26, 2023, 8:55 PM MDT
In force
8 hr
Issued by
NWS Pocatello, ID

Counties Bingham County, ID, Blaine County, ID, Bonneville County, ID, Butte County, ID, Clark County, ID, Custer County, ID, Fremont County, ID, Jefferson County, ID, Jerome County, ID, Lemhi County, ID, Lincoln County, ID, Madison County, ID, Minidoka County, ID, Power County, ID, Teton County, ID

The radar

The Pocatello radar (KSFX), 58 km from the middle of the area, began a volume at 20:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 8.6 hours before the alert went out and 267 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2023-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2023-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -69 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1939 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
-69 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

193 
WWUS85 KPIH 252034
RFWPIH

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pocatello ID
234 PM MDT Tue Jul 25 2023

IDZ410-425-476-261100-
/O.NEW.KPIH.FW.W.0002.230726T1900Z-230727T0400Z/
/O.CON.KPIH.FW.W.0001.000000T0000Z-230726T0400Z/
Upper Snake River Valley/Idaho Falls BLM-
Middle Snake River Valley/Twin Falls BLM north of the Snake River-
Lemhi and Lost River Range/Challis NF-
234 PM MDT Tue Jul 25 2023

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM THIS EVENING 
FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 
410, 425, AND 476...

...SECOND RED FLAG WARNING NOW IN EFFECT FROM 1 PM TO 10
PM WEDNESDAY FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE 
WEATHER ZONES 410, 425, AND 476...

The National Weather Service in Pocatello has issued a second Red
Flag Warning for gusty winds and low relative humidity, which is 
in effect from 1 PM to 10 PM Wednesday.

* AFFECTED AREA...Fire Weather Zone 410 covering the Upper Snake
  River Valley/Idaho Falls BLM, Fire Weather Zone 425 covering the
  Middle Snake River Valley/Twin Falls BLM north of the Snake
  River, and Fire Weather Zone 476 covering the Lemhi and Lost 
  River Range/Challis NF.

* WINDS...West-southwest sustained at 20 to 30 MPH with gusts up
  to 45 MPH both afternoons. Winds may be a bit lighter in
  southern portions of Fire Weather Zones 425 and 410.

* RELATIVE HUMIDITY...10 to 16 percent both afternoons.

* IMPACTS...Hot, dry, and breezy conditions will support rapid
  wildfire spread and potentially long range spotting of embers.
  Very similar conditions may continue Thursday afternoon as well.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly based on any one or more
of these criteria for Southeast Idaho:

- Relative humidity at or below 15 percent AND wind gusts of at
  least 25 MPH in the mountains or 30 MPH in the Snake Plain.

- Thunderstorm coverage of 25 percent or greater, without 
  specific rainfall criteria.

- Other high impact events deemed critical by the National 
  Weather Service and area fire management agencies.

&&

$$

KSmith
5 follow-up statements
364 
WWUS85 KPIH 260314
RFWPIH

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pocatello ID
914 PM MDT Tue Jul 25 2023

IDZ410-425-476-261115-
/O.CAN.KPIH.FW.W.0001.000000T0000Z-230726T0400Z/
/O.CON.KPIH.FW.W.0002.230726T1900Z-230727T0400Z/
Upper Snake River Valley/Idaho Falls BLM-
Middle Snake River Valley/Twin Falls BLM north of the Snake River-
Lemhi and Lost River Range/Challis NF-
914 PM MDT Tue Jul 25 2023

...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM TO 10 PM MDT
WEDNESDAY FOR FOR FIRE WEATHER ZONES 410, 425, AND 476...

* AFFECTED AREA...Fire Weather Zone 410 Upper Snake River 
  Valley/Idaho Falls BLM, Fire Weather Zone 425 Middle Snake 
  River Valley/Twin Falls BLM north of the Snake River and Fire 
  Weather Zone 476 Lemhi and Lost River Range/Challis NF.

* WINDS...Southwest 20 to 30 mph with gusts up to 45 mph.

* RELATIVE HUMIDITY...10 to 16 percent

* IMPACTS...Hot, dry, and breezy conditions will support rapid 
  wildfire spread and potentially long range spotting of embers. 
  Very similar conditions may continue Thursday afternoon as 
  well.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly based on these criteria
for Southeastern Idaho:

- Relative humidity at or below 15 percent and wind gusts of at
least 25 mph in the mountains, or 30 mph in the Snake Plain.

- Thunderstorm coverage of 25 percent, without specific rainfall
criteria.

- Other high impact events deemed critical by the National
Weather Service and area fire management agencies.

&&

$$
622 
WWUS85 KPIH 260805
RFWPIH

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pocatello ID
205 AM MDT Wed Jul 26 2023

...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO
10 PM MDT THIS EVENING FOR FOR FIRE WEATHER ZONES 410, 425, AND
476...

IDZ410-425-476-262100-
/O.CON.KPIH.FW.W.0002.230726T1900Z-230727T0400Z/
Upper Snake River Valley/Idaho Falls BLM-
Middle Snake River Valley/Twin Falls BLM north of the Snake River-
Lemhi and Lost River Range/Challis NF-
205 AM MDT Wed Jul 26 2023

...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO
10 PM MDT THIS EVENING FOR FOR FIRE WEATHER ZONES 410, 425, AND
476...

* AFFECTED AREA...Fire Weather Zone 410 Upper Snake River 
  Valley/Idaho Falls BLM, Fire Weather Zone 425 Middle Snake 
  River Valley/Twin Falls BLM north of the Snake River and Fire 
  Weather Zone 476 Lemhi and Lost River Range/Challis NF.

* WINDS...Southwest 20 to 30 mph with gusts up to 45 mph. Locally
  higher gusts are possible across the Arco Desert and mid and
  upper slopes across Zone 476. 

* RELATIVE HUMIDITY...10 to 16 percent.

* IMPACTS...Hot, dry, and breezy conditions will support rapid 
  wildfire spread and potentially long range spotting of embers. 
  Very similar conditions may continue Thursday afternoon as 
  well.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly based on these criteria
for Southeastern Idaho:

- Relative humidity at or below 15 percent and wind gusts of at
least 25 mph in the mountains, or 30 mph in the Snake Plain.

- Thunderstorm coverage of 25 percent, without specific rainfall
criteria.

- Other high impact events deemed critical by the National
Weather Service and area fire management agencies.

&&

$$
303 
WWUS85 KPIH 260808 CCA
RFWPIH

URGENT - FIRE WEATHER MESSAGE...CORRECTED
National Weather Service Pocatello ID
208 AM MDT Wed Jul 26 2023

...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO
10 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE 
WEATHER ZONES 410, 425, AND 476...

IDZ410-425-476-262100-
/O.COR.KPIH.FW.W.0002.230726T1900Z-230727T0400Z/
Upper Snake River Valley/Idaho Falls BLM-
Middle Snake River Valley/Twin Falls BLM north of the Snake River-
Lemhi and Lost River Range/Challis NF-
208 AM MDT Wed Jul 26 2023

...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO
10 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE 
WEATHER ZONES 410, 425, AND 476...

* AFFECTED AREA...Fire Weather Zone 410 Upper Snake River 
  Valley/Idaho Falls BLM, Fire Weather Zone 425 Middle Snake 
  River Valley/Twin Falls BLM north of the Snake River and Fire 
  Weather Zone 476 Lemhi and Lost River Range/Challis NF.

* WINDS...Southwest 20 to 30 mph with gusts up to 45 mph. Locally
  higher gusts are possible across the Arco Desert and mid and
  upper slopes across Zone 476. 

* RELATIVE HUMIDITY...10 to 16 percent.

* IMPACTS...Hot, dry, and breezy conditions will support rapid 
  wildfire spread and potentially long range spotting of embers. 
  Very similar conditions may continue Thursday afternoon as 
  well.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly based on these criteria
for Southeastern Idaho:

- Relative humidity at or below 15 percent and wind gusts of at
least 25 mph in the mountains, or 30 mph in the Snake Plain.

- Thunderstorm coverage of 25 percent, without specific rainfall
criteria.

- Other high impact events deemed critical by the National
Weather Service and area fire management agencies.

&&

$$
638 
WWUS85 KPIH 261942
RFWPIH

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pocatello ID
142 PM MDT Wed Jul 26 2023

...RED FLAG WARNING REMAINS IN EFFECT UNTIL TO 10 PM MDT THIS 
EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 
410, 425, AND 476...

IDZ410-425-476-270400-
/O.NEW.KPIH.FW.W.0003.230727T1900Z-230728T0300Z/
/O.CON.KPIH.FW.W.0002.000000T0000Z-230727T0400Z/
Upper Snake River Valley/Idaho Falls BLM-
Middle Snake River Valley/Twin Falls BLM north of the Snake River-
Lemhi and Lost River Range/Challis NF-
142 PM MDT Wed Jul 26 2023

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM MDT THIS
EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES
410, 425, AND 476...

...RED FLAG WARNING HAS BEEN ISSUED FROM 1 PM TO 9 PM MDT 
THURSDAY FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE 
WEATHER ZONES 410, 425, AND 476...

The National Weather Service in Pocatello has issued a Red Flag
Warning for gusty winds and low relative humidity, which is in
effect from 1 PM to 9 PM MDT Thursday.

* AFFECTED AREA...Fire Weather Zone 410 Upper Snake River 
  Valley/Idaho Falls BLM, Fire Weather Zone 425 Middle Snake 
  River Valley/Twin Falls BLM north of the Snake River and Fire 
  Weather Zone 476 Lemhi and Lost River Range/Challis NF.

* WINDS...Southwest 20 to 30 mph with gusts up to 45 mph.

* RELATIVE HUMIDITY...10 TO 15 percent.

* IMPACTS...Hot, dry, and breezy conditions will support rapid 
  wildfire spread and potentially long range spotting of embers. 
  Very similar conditions may continue Thursday afternoon as 
  well.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly based on these criteria
for Southeastern Idaho:

- Relative humidity at or below 15 percent and wind gusts of at
least 25 mph in the mountains, or 30 mph in the Snake Plain.

- Thunderstorm coverage of 25 percent, without specific rainfall
criteria.

- Other high impact events deemed critical by the National
Weather Service and area fire management agencies.

&&

$$
208 
WWUS85 KPIH 270255
RFWPIH

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pocatello ID
855 PM MDT Wed Jul 26 2023

IDZ410-425-476-271100-
/O.CAN.KPIH.FW.W.0002.000000T0000Z-230727T0400Z/
/O.CON.KPIH.FW.W.0003.230727T1900Z-230728T0300Z/
Upper Snake River Valley/Idaho Falls BLM-
Middle Snake River Valley/Twin Falls BLM north of the Snake River-
Lemhi and Lost River Range/Challis NF-
855 PM MDT Wed Jul 26 2023

...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM TO 9 PM MDT
THURSDAY FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONES 410, 425, AND 476...

* AFFECTED AREA...Fire Weather Zone 410 Upper Snake River 
  Valley/Idaho Falls BLM, Fire Weather Zone 425 Middle Snake 
  River Valley/Twin Falls BLM north of the Snake River and Fire 
  Weather Zone 476 Lemhi and Lost River Range/Challis NF.

* WINDS...Southwest 20 to 30 mph with gusts up to 45 mph.

* RELATIVE HUMIDITY...10 TO 15 percent.

* IMPACTS...Hot, dry, and breezy conditions will support rapid 
  wildfire spread and potentially long range spotting of embers. 
  Very similar conditions may continue Thursday afternoon as 
  well.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly based on these criteria
for Southeastern Idaho:

- Relative humidity at or below 15 percent and wind gusts of at
least 25 mph in the mountains, or 30 mph in the Snake Plain.

- Thunderstorm coverage of 25 percent, without specific rainfall
criteria.

- Other high impact events deemed critical by the National
Weather Service and area fire management agencies.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this red flag warning went out at Jul 25, 2:09 AM MDT, 12 hours 25 minutes earlier.

Area forecast discussion, Jul 25, 2:09 AM MDT, 12 hours 25 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
209 AM MDT Tue Jul 25 2023

.SHORT TERM...Today through Wednesday night. Satellite imagery
shows East Idaho between high pressure near the Four Corners
region and deep low pressure slowing migrating inland along the
southern BC Canadian coast. Shortwave that helped trigger
thunderstorm development Monday has pushed east into Wyoming, with
weaker following shortwave moving across East Idaho today. Most of
the monsoonal moisture has been pushed east, with drier air mass
shifting in from the west. All of the High- Res CAMs keep the
entirety of the region dry today, with possible notable exception
of the far southeast corner near Bear Lake. Given the strong
mixing expected today with the robust dew points, will not be
surprised to see a rogue thunderstorm or two develop despite the
incoming drier air mass. Winds remain the much bigger concern
today, as soundings look to mix 25-35kt winds towards the
surface, especially across Central Mtns and Arco Desert regions.
Winds close to but just below thresholds for Lake Wind, and will
need to be monitored for potential inclusion in headlines for
today. Conditions look similar for Wednesday, with moisture
skimming just to the south of the forecast area, possibly nudging
just north of the Utah border. Winds look to be just as strong
across the Arco Desert, and another set of wind headlines may be
necessary. DMH

.LONG TERM...Thursday through next Tuesday. Thursday looks like
another windy day across the north and the Snake Plain. A very weak
"wave" pushes through for a slight uptick in light rain and
thunderstorms. It looks like for now there is a slight chance across
portions of the central mountains and eastern/southeast
highlands...although we wouldn't be surprised to see some sprinkles
and isolated storms across the Snake Plain based on current trends.
There is a 20-40% chance of winds exceeding minimum thresholds for
WIND ADVISORY across the Arco Desert. Breezy conditions will hold
into early next week despite the ridge trying to shift back to the
northwest a bit. The current Blend of Models has around a 10% chance
of storms through the weekend, but we will need to watch for any
surge in monsoon moisture that would push that potential up...which
is what the latest trends in the GFS and ECMWF are this morning.
Keyes

&&

.AVIATION...VFR conditions expected at all terminals today as
drier air mass begins to nudge in from the west. Have kept all
terminals dry. Winds increase into the afternoon, with sustained
speeds climbing to 15-20 kts at all terminals this afternoon,
stronger across the Arco Desert and Central Mtns. Winds begin
decreasing after 00Z. Similar conditions are expected for
Wednesday. DMH

&&

.FIRE WEATHER...Wind and low humidity will be the main concerns for
today and Wednesday, and it looks like now on Thursday for a good
portion of central and eastern Idaho. Gusts of 20-30 mph are
expected across the South Hills (427) and southeast highlands
(413) today. Winds quickly increase as you move into the rest of
central and eastern Idaho. Gusts of 35-50 mph are expected across
the Lava Beds (425), Arco Desert and far Upper Plain (410). Across
the central mountains gusts of 30-50 mph are likely, with some
ridgetop winds pushing 55 mph. Where we have critical fuels now
across Zones 410 and 425, we will continue with the RED FLAG
WARNING for this afternoon and evening. With fuels approaching
critical and the Hayden fire ongoing, we are continue with the RED
FLAG WARNING for Zone 476. Other zones are considered approaching
critical or not critical and after coordination, we will leave
those areas out of any headline for today. For Wednesday, winds
speeds are similar...if not a bit higher. There is a 40+% chance
of exceeding 40 mph across portions of Zones 410 and 425, and a
less than 10% chance of exceeding 50 mph. For Zones 422 and 476,
there is a 60% chance of over 40mph gusts especially at mid and
upper slopes. There is a 10- 40% chance of exceeding 50 mph. We
will need another round of RED FLAG WARNINGS for 410, 425 and 476
tomorrow. Looking at Thursday, wind speeds look very similar vs
Wednesday, we will likely see more widespread critical fire
conditions for those same zones. It will remain breezy into early
next week so we aren't expecting any real break from the gusty
winds. Looking at any thunderstorm potential, monsoon moisture is
shunted to the southeast today...although a thunderstorm or 2
can't be ruled out around Bear Lake. There is a small uptick in
moisture tomorrow. There could spell a few light showers and
thunderstorms across portions of Zone 411 and 413. We also can't
rule out a storm or across portions of Zones 475 and 476. It is a
low chance, but something to keep an eye on. That push looks to
increase a bit more for Thursday, with a slight chance of storms
possible in those same areas. We wouldn't be surprised to some
light rain or thunder across the Snake Plain during the day.
Beyond that, moisture remains limited and for now really is
producing a very limited chance of thunderstorms into early next
week. We will need to see if there is any trend upward in the
chance of rain or thunderstorms. Keyes

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from 1 PM this afternoon to 10 PM MDT this
evening for IDZ410-425-476.

Wind Advisory from noon today to 9 PM MDT this evening for
IDZ052.

&&

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 6:29 PM MDTSpecial Weather StatementPIHCassia, Oneida46 min
Jul 24, 7:00 PM MDTSevere Thunderstorm WarningPIHBannock, Caribou, Cassia, Franklin, Oneida, Power60 min
Jul 24, 8:00 PM MDTSpecial Weather StatementPIHBear Lake, Caribou, Franklin45 min
Jul 24, 8:01 PM MDTSpecial Weather StatementPIHBingham44 min
Jul 24, 8:13 PM MDTSpecial Weather StatementPIHBannock, Power32 min
Jul 24, 8:38 PM MDTSevere Thunderstorm WarningPIHBannock, Bingham, Bonneville, Caribou52 min
Jul 24, 8:47 PM MDTSpecial Weather StatementPIHBear Lake, Franklin43 min
Jul 24, 9:19 PM MDTSpecial Weather StatementPIHBonneville, Madison, Teton56 min
Jul 24, 9:26 PM MDTSpecial Weather StatementPIHBonneville49 min
Jul 24, 10:12 PM MDTSpecial Weather StatementPIHTeton48 min

Nearby

Red Flag Warnings in Idaho, 2023Every red flag warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.